Experts Warn of Cough Medicine Toxicity After 300 Children Killed Worldwide
Over the past five months, at least 300 children worldwide have died after taking cough medicine.
In response, the World Health Organization (WHO) issued a product warning for 14 different medicines for children in Africa, Southeast Asia and Europe.
Cough medicines have been contaminated with toxic chemicals ethylene glycol and diethylene glycol, which are used in windscreen wiper fluids and engine coolants.
Professor Winston Morgan, a toxicologist at the University of East London, explained why these chemicals are dangerous to humans and how they ended up in cough syrup.
“These compounds are sometimes found in very small amounts as contaminants in many food ingredients and medical solvents. This happens when there are poor manufacturing and testing standards,” the expert said.
The lethal dose of chemicals in adults is 1000-1500 milligrams per kilogram.
For a small child weighing 20 kg, mortality drops to 28 milliliters, or about 6 teaspoons. However, toxicity is also possible at much lower doses taken over days and weeks. This is why the World Health Organization safe level for these chemicals is only 0.5 mg per kilogram per day. This corresponds to 1/15 teaspoon per day.
Professor Winston explained that these chemicals are so dangerous because the child consumes them in large quantities before the onset of symptoms of poisoning.
Worse, symptoms of ethylene glycol and diethylene glycol poisoning, such as drowsiness, can be misinterpreted as normal in a child with a cough or fever.
“Parents and medical staff may not notice what’s wrong until it’s too late,” the professor continued.
Why are the chemicals in drugs so toxic?
Ethylene glycol and diethylene glycol can mix with an enzyme naturally present in the human body that converts the chemicals into a more dangerous compound known as glyoxylic acid.
“Glyoxylic acid can concentrate in the kidneys and damage them, leading to death from kidney failure,” Winston said.
Normally, the body can regulate the chemical reactions in the body, which means that the chemicals will never turn into glyoxylic acid. But paracetamol in cough syrup can impair the body’s ability to control chemical reactions, making glyoxylic acid more likely to develop.
“Children taking glycol-contaminated paracetamol preparations may be at risk,” Winston writes.
He added: “Medicines and other products contaminated with low levels of ethylene glycol and diethylene glycol may go unnoticed because they do not contain paracetamol.”
Professor Winston urged parents to continue to use cough medicines with caution, explaining: “Medicines containing paracetamol are generally very safe for children. To avoid future deaths associated with cough syrup, parents and healthcare professionals should consider the possibility of glycol poisoning if children will start If symptoms of intoxication and drowsiness appear after taking the drug.
You must log in to post a comment.